International Journal of Medical Ophthalmology
Login   Signup

International Journal of Medical Ophthalmology

2022, Vol. 4 Issue 2, Part A
Early and progressive hydroxychloroquin retinal toxicity: 9-year follow-up with multimodal retinal imaging
Author(s): Clarissa dos Reis Pereira, Vinicius Sande Miguel, Thiago Sande Miguel, Daniel Almeida da Costa, Bruna Sande Miguel and Maurício B Pereira
Abstract:
Retinopathy secondary to the use of hydroxychloroquine sulfate can cause irreversible central visual loss and progress even after stopping the drug. The pathophysiological mechanism by which this phenomenon occurs is unclear. Periodic eye exams associated with multimodal imaging exams help in the early recognition of this pathology, being essential for the realization of an early diagnosis in order to minimize adverse visual sequelae. Patients must be aware of the risk of toxicity and its possible consequences, so the use of this medication must be well-founded. Detecting early and subtle changes in visual perception can minimize damage, but not necessarily to prevent it. Medications should be discontinued, if possible, when toxicity is recognized or strongly suspected, but this is a decision to be made together with patients and their physicians, as it is indicated by an underlying pathological condition that can also lead to irreversible sequelae for patients.
Pages: 09-14  |  28 Views  6 Downloads
Download Full Article: Click Here
How to cite this article:
Clarissa dos Reis Pereira, Vinicius Sande Miguel, Thiago Sande Miguel, Daniel Almeida da Costa, Bruna Sande Miguel, Maurício B Pereira. Early and progressive hydroxychloroquin retinal toxicity: 9-year follow-up with multimodal retinal imaging. Int J Med Ophthalmol 2022;4(2):09-14. DOI: 10.33545/26638266.2022.v4.i2a.120
International Journal of Medical Ophthalmology
Call for book chapter